Allergies to penicilin and cefalexin?

Hi there,

does anyone else out there have allergies to these antibiotics? My 3 year old had an allergic reaction to penicillin back in Jan when being treated for pneumonia. He then went on to take Clarithromycin (sp?!) and tolerated that fine. However this past week he needed antibiotics for an ear infection and the doc went to prescribe amoxycilin til I reminded her of his reaction - it wasn't noted in his notes :( So she gave him cefalexin and here we are a couple of days later with another reaction. Saw the doc this morning and he said to stop the anti-biotics.

From what I have read on the internet asthmatics are quite often allergic to penicillin and if they are allergic to penicillin they are more likely to be allergic to the cefalexin too. Anyone else with this experience? I am quite concerned to have him reacting to two common anti-biotics. If he grows out of his asthma will he grow out of the allergies to meds? Would appreciate any thoughts or experiences.


4 Replies

  • Hi Landa,

    I'm not allergic to penicillin or cephalexin, but I do deal with a lot of people who are. Don't worry about this. The reason he has reactions to both antibiotics is that there is an approximately 10% cross-over between the two drugs - so about 10% of people who are allergic to penicillin will also be allergic to cephalexin, as they're vaguely related (before anyone reading this panics, don't forget that means that 90% of penicillin allergics WILL be able to take cephalexin!).

    There are lots of antibiotics out there, so don't panic that he's sensitive to these two groups.

    Perhaps when he is older it may be worth checking his allergy with a blood test (don't know if they'll do them where you are, but we do around here) to see if he is truely allergic to both substances.



  • THANK YOU SO MUCH for explaining this to me! My daughter is also allergic to penicilin but does fine with the cefalexin. I feel much better after reading your post.

    One question... is it normal for the reaction to take a couple of days to disappear after stopping the antibiotics? He had his last dose on Saturday night and still this morning it's bothering him and his arm has flared up whereas his arm was fine yesterday. Does it take a while for the antibiotics to leave his system?

    Thanks for your advice. I have never heard about those blood tests but they sound like a good idea to be able to know for sure.

  • I am allergic to both of them + a lot more antibiotics to go with it...

    I hope he is feeling better now...

    (I am an extreme case with drug allergies and I can only take one group of antibiotics...)

  • Hi there,

    about 10percent of people who are allergic to penicillins are also allergic to cephalosporins - antibiotics starting with ceph.

    Some people grow out of these reactions but not all. Don't worry though, there are lots of other antibiotics which can be used.


You may also like...